question-icon

What causes weight gain after taking Gabapentin?

default
Posted on Thu, 17 Jul 2014
Question: I have been taking gabapentin for nerve damage for two years and I have gained two stone in weight this is despite the fact that I attend weekly slimming world sessions and have been following the diet and taking advice from my sw consultant
doctor
Answered by Dr. Michelle Gibson James (32 minutes later)
Brief Answer:
gabapentin is one of meds associated with gain

Detailed Answer:
HI, thanks for using healthcare magic

Gabapentin is one of the medications that can be associated with weight gain. It is thought to do this by altering certain neural and hormonal pathways in the brain that are involved in energy control.

There are other antiepileptic medications that can be used to help with nerve related symptoms that are either weight neutral (do not affect weight) or are associated with weight loss.

Weight neutral meds are: lamictal, levtiracetam,oxcarbazepin

Weight loss: topiramate

You may want to speak to your doctor about altering your medications to one of these if they are available.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16811 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes weight gain after taking Gabapentin?

Brief Answer: gabapentin is one of meds associated with gain Detailed Answer: HI, thanks for using healthcare magic Gabapentin is one of the medications that can be associated with weight gain. It is thought to do this by altering certain neural and hormonal pathways in the brain that are involved in energy control. There are other antiepileptic medications that can be used to help with nerve related symptoms that are either weight neutral (do not affect weight) or are associated with weight loss. Weight neutral meds are: lamictal, levtiracetam,oxcarbazepin Weight loss: topiramate You may want to speak to your doctor about altering your medications to one of these if they are available. I hope this helps, feel free to ask any other questions